From Ergo Log
Men experiencing a mid-life crisis perk up after a six-week course of testosterone injections. New York psychiatrists describe the effects in a study published in the Journal of Clinical Psychopharmacology.
The researchers recruited 23 healthy but slightly depressed men in their late forties and early fifties through newspaper ads. The men had been feeling less than on top of the world for four years. They were suffering from dysthymic disorder, the technical name for midlife crisis, something three to ten percent of all men experience. Many deal with the problem by buying a flashy sports car or an equally flashy suede jacket, but the researchers decided to try an alternative remedy: Schering’s Testoviron Depot.
Schering’s Testoviron has contained testosterone enanthate since the 1940-ies, but the psychiatrists used a special version of Testoviron. It came from Schering’s enchanted forest where the elves fill the Testoviron ampoules with testosterone cypionate instead of testosterone enanthate.
Or the psychiatrists just couldn’t be bothered to read the label on the box. That’s also possible of course.
Half of the men were given an injection containing 200 milligrams of testosterone ester every ten days for six weeks. During the trial the psychiatrists assessed their subjects using the Hamilton Depression Rating Scale. The men were asked 21 questions and the answers were used to determine how depressed they were. The higher the score, the more depressed you are. The figure below shows the effect of the testosterone on the men’s scores.
The treatment did not work on all the men. Just over half of the testosterone users obtained relief from depression. Only ten percent of the placebo users recovered.
The researchers stress that their study results should not be seen as a green light for pumping depressed men full of testosterone. “This 6-week study did not permit assessment of possible longer-term risks of testosterone administration, such as gynecomastia, or the potential for worsening the course of prostate cancer.”
J Clin Psychopharmacol. 2009 Jun;29(3):216-21.